North Dakota, 2007

Heavy Snow in North Dakota, March 29 to 30, 2007

March 29 to 30, 2007 · NWS BIS · 6 events in 6 counties and zones

An early spring storm spread a mix of freezing rain and heavy snow across southwest North Dakota Thursday night of March 29th through Friday morning of March 30th. Precipitation started out as freezing rain during Thursday evening and early Friday morning, then changed over to all snow 3 to 5 hours after the onset of precipitation.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An early spring storm spread a mix of freezing rain and heavy snow across southwest North Dakota Thursday night of March 29th through Friday morning of March 30th. Precipitation started out as freezing rain during Thursday evening and early Friday morning, then changed over to all snow 3 to 5 hours after the onset of precipitation. By daybreak Friday morning, 6 inches of new snow was reported across southwest North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 29, 2:55 PM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Mar 29, 2:55 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 PM CDT THU MAR 29 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
CURRENT ANALYSIS/TRENDS SUGGEST HEAVY SNOW/BLOWING SNOW EVENT
LIKELY ACROSS THE SOUTHWEST. FREEZING RAIN/SLEET LIKELY CENTRAL
SECTIONS ALONG WITH SNOW. THIS FORECAST COMPLICATED BY COOL HIGH
PRESSURE ACROSS SOUTHERN CANADA. AS SURFACE LOW DEEPENS AND MOVES
NORTH THE FLOW OUT OF THE HIGH INTO THE LOW WILL GREATLY COOL THE
LOWEST LAYERS. BOTH GFS AND NAM SEE THIS HAPPENING. THIS RESULTS
IN A GOOD FREEZING RAIN/SLEET SOUNDING FOR MUCH OF CENTRAL NORTH
DAKOTA. MIX IN SOME SNOW ACROSS THE WEST CENTRAL AS WELL. MAIN
CONCERN WILL BE LATE THIS EVENING THROUGH FRIDAY MORNING. FREEZING
PREIP WILL SPREAD INTO THE NORTH CENTRAL FRIDAY MORNING.
TEMPERATURES ARE CRITICAL HERE. ACROSS THE FAR SOUTHEAST
SECTIONS...MAY BE A SMALLER TIME PERIOD OF SUB FREEZING TEMPS IN
LOWER LAYERS...SO FREEZING RAIN/SLEET MAY BY MORE SHORT LIVED.
REMAINDER OF FORECAST I MADE MINOR CHANGES TO FROM PREV ONE.
INCREASE THE CHANCE FOR RAIN/SNOW ON FRIDAY AND SATURDAY CENTRAL
AND EASTERN SECTIONS. ALSO LOWERED MIN TEMPS FOR SATURDAY AND
SUNDAY OVER THE HEAVY SNOW REGION OF THE SOUTHWEST.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
THE ECWMF AND GFS CONTINUE TO BE IN GOOD AGREEMENT THROUGH
THURSDAY.  A SHORT WAVE WILL MOVE INTO THE AREA MONDAY...PROVIDING
ENOUGH LIFT AS INDICATED BY DIVERGENT Q AT 500 MB ON THE GFS TO KEEP
A CHANCE OF PRECIP IN THE FORECAST.  ECWMF IS A LITTLE SLOWER THAN
THE GFS SO WILL EXTEND THE CHANCE OF PRECIP INTO TUESDAY.  RIDGING
IN THE WEST TUESDAY WITH TROUGHING IN TO THE EAST WILL SET UP A COLD
ADVECTION PATTERN OVER THE STATE WHICH WILL PERSIST THROUGH
THURSDAY.  ALTHOUGH WEAK SHORT WAVES WILL MOVE THROUGH THE FLOW...IT
DOESNT APPEAR THAT ANY ARE STRONG ENOUGH TO PRODUCE SIGNIFICANT
PRECIPITATION...AND FOR NOW WILL NOT MENTION ANY PRECIP AND WILL
KEEP POPS BELOW 15 PERCENT.  TEMPS THROUGH THE PERIOD WILL BE BELOW
NORMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM CDT /3 PM MDT/ FRIDAY FOR
NDZ017>023-025-034>037-042-045>048-050-051.

WINTER STORM WARNING UNTIL 3 PM MDT FRIDAY FOR NDZ031>033-040-
041-043-044.

WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM CDT FRIDAY FOR
NDZ002>005-010>013.

FLOOD WATCH THROUGH FRIDAY EVENING FOR NDZ023-025-036-037-047-
048-050-051.

&&

WAA/TSW
Hazardous weather outlook, Mar 29, 3:51 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 PM CDT THU MAR 29 2007

NDZ002>005-010>013-017>022-034-035-042-045-046-301000-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-GRANT-
SIOUX-EMMONS-
451 PM CDT THU MAR 29 2007 /351 PM MDT THU MAR 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A WINTER STORM WILL SPREAD A MIX OF RAIN...SNOW AND SLEET OR
FREEZING RAIN OVER CENTRAL NORTH DAKOTA. A WINTER WEATHER ADVISORY
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN...SNOW AND SLEET WILL CONTINUE ON FRIDAY. SNOW ACCUMULATIONS
OF 1 TO 4 INCHES ARE LIKELY. A WINTER WEATHER ADVISORY IS IN
EFFECT UNTIL 4 PM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ023-025-036-037-047-048-050-051-301000-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
451 PM CDT THU MAR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT
A STORM SYSTEM OVER THE CENTRAL AND NORTHERN PLAINS WILL CONTINUE
TO DEVELOP OVER THE CENTRAL PART OF THE COUNTRY THROUGH SATURDAY
BEFORE MOVING NORTH OF THE GREAT LAKES SATURDAY NIGHT. THIS STORM
WILL BRING RAIN WITH HEAVY RAIN POSSIBLE. A FLOOD WATCH REMAINS
IN EFFECT THROUGH FRIDAY. IN ADDITION TO THE RAIN...FREEZING RAIN
AND SLEET MAY FORM. A WINTER WEATHER ADVISORY HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN IS LIKELY AGAIN ON FRIDAY AND FRIDAY NIGHT. A FLOOD WATCH
CONTINUES THROUGH FRIDAY. THE POTENTIAL FOR RIVER AND OVERLAND
FLOODING IS POSSIBLE...ESPECIALLY IN THE JAMES RIVER BASIN. WATER
LEVELS ARE ALREADY RUNNING HIGH IN THIS AREA DUE TO SNOW MELT
RUNOFF. A PERIOD OF FREEZING RAIN OF SLEET IS POSSIBLE. THE WINTER
WEATHER ADVISORY CONTINUES IN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-301000-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
351 PM MDT THU MAR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A WINTER STORM WILL BRING HEAVY SNOW AND BLOWING SNOW TO THE
REGION TONIGHT. A MIX OF SLEET AND FREEZING RAIN ARE POSSIBLE AT
TIMES. THERE IS A WINTER STORM WARNING IN EFFECT.

.DAYS TWO THROUGH SEVEN...ON FRIDAY...THE HEAVY SNOW WILL
GRADUALLY DIMINISH. A TOTAL OF 6 TO 12 INCHES OF SNOW IS LIKELY.
THE WINTER STORM WARNING CONTINUES THROUGH 3 PM MDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ABELING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Bowman

When
March 29, 10:00 PM CST to March 30, 12:00 PM CST
Where
Bowman forecast zone
Reported by
COOP Observer
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Six inches of snow was reported at Bowman.

Heavy Snow, Adams

When
March 29, 10:00 PM CST to March 30, 12:00 PM CST
Where
Adams forecast zone
Property damage
$40,000
Reported by
Newspaper
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Six inches of snow fell across Adams County. The heaviest snow was over western Adams County.

Heavy Snow, Slope

When
March 29, 10:00 PM CST to March 30, 12:00 PM CST
Where
Slope forecast zone
Reported by
Newspaper
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Six inches of snow fell across Slope County. The heaviest snow was over eastern Slope County.

Heavy Snow, Hettinger

When
March 30, 12:00 AM CST to 12:00 PM CST
Where
Hettinger forecast zone
Reported by
Newspaper
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Up to 6 inches of snow fell across Hettinger County.

Heavy Snow, Stark

When
March 30, 1:00 AM CST to 12:00 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Six inches of snow fell seven miles north-northwest of Taylor.

Heavy Snow, Billings

When
March 30, 1:00 AM CST to 12:00 PM CST
Where
Billings forecast zone
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Up to 6 inches of snow fell across Billings County. The heaviest snow was over southeastern Billings County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20443, 20444, 20445, 20447, 20446, 20448.